Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Springfield, MO

April 23, 2004Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2004, 2:45 PM CDT for Barton County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2004, 2:45 PM CDT (19:45 UTC)
Expired
Apr 23, 2004, 3:30 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:45 PM CDTTSTM WND GST 605 W Nashville, MOREPORTED BY PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 231945
SVRSGF
MOC011-232030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN MISSOURI.

* UNTIL 330 PM CDT.

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MULBERRY TO WEIR...OR ALONG A
  LINE EXTENDING FROM 9 MILES NORTH OF PITTSBURG TO 7 MILES SOUTH OF
  PITTSBURG...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR MINDENMINES BY 250 PM CDT.
  NEAR LIBERAL BY 255 PM CDT.

THE TOWNS OF HANNON...NASHVILLE...IANTHA...OAKTON...IRWIN AND LAMAR
HEIGHTS ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3762 9461 3737 9461 3736 9429 3763 9430

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:28 AM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 8:28 AM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 AM CDT FRI APR 23 2004

.DISCUSSION...

IN THE VERY NEAR TERM...850MB LOW LEVEL FLOW INDICATES MAXIMIZED
MOISTURE CONVERGENCE ALONG THE AR BORDER. ELEVATED CAPE OF OF OVER
1000 J/KG OFF META SOUNDINGS FROM 925MB...WITH A DECENT VEERING WIND
PROFILE WITH HEIGHT FROM 0-2KM. COULD SEE SOME SEVERE HAIL WITH
STORMS MOVING INTO SW MO FROM AR. ALREADY ANOTHER WARNING OUT.

WILL ALSO CONSIDER SERIOUSLY ISSUING/REISSUING FLOOD WATCH THIS
MORNING FOR THE SOUTHERN TIER OF COUNTIES THROUGH SAT.

DSA

&&

.AVIATION...

A SATURATED AIRMASS AND AN EASTERLY LOW LEVEL FLOW WILL KEEP IFR
CEILINGS OF 400 TO 800 FEET ACROSS MUCH OF THE AREA THROUGH THE
MORNING. THE CLOUD DECK WILL GRADUALLY RISE ABOVE 1000 FEET BY THIS
AFTERNOON BUT OVERCAST SKIES WILL LIKELY PERSIST THROUGH THE DAY.
THE BEST CHANCE OF PARTIAL CLEARING WILL OCCUR FARTHER NORTH IN THE
LAKE OF THE OZARKS AND ROLLA AREAS.  AREAS OF FOG WILL REDUCE THE
VISIBILITY TO BETWEEN 3 AND 5 MILES INTO THE MORNING HOURS. SHOWERS
AND THUNDERSTORMS WILL AFFECT AREAS MAINLY SOUTH AND EAST OF
SPRINGFIELD THIS MORNING WHERE VISIBILITIES COULD BE REDUCED TO NEAR
ONE MILE IN HEAVY RAIN.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH THROUGH 10 AM FOR HOWELL...OZARK AND OREGON
COUNTIES.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS
FLOODING POSSIBLE ALONG THE ARKANSAS BORDER.

SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND
FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE
POSSIBLE THIS AFTERNOON.

  AREAS AFFECTED AND TIMING:

AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN
COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING
EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH
OF MISSOURI STATE HIGHWAY 60.

ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI
WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST
CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES
EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM
THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE
IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER.

ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN
THREATS OF ADDITIONAL FLOODING AND LARGE HAIL.

  DISCUSSION:

HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY
BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY
RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS.
WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS
BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY
SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS
AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST
KANSAS.

ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME
SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI.
PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS
SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT
RUNNING WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER
TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND
MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY.
SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE
DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY.
EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES
INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG
WINDS AND LARGE HAIL THE MAIN THREATS.

THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN
ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM
OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL
WEATHER SERVICE.

DSA

In the hours before

Local storm report, Apr 23, 9:11 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0911 AM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             CASSVILLE               36.68N 93.87W
04/23/2004  0.75 INCH        BARRY              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

WD
Local storm report, Apr 23, 12:45 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1244 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
04/23/2004                   BARRY              MO   LAW ENFORCEMENT

            FR2185 MINERAL SPRGS, AND HIGHWAYS 39 FLAT CREEK NEAR
            MCDOWELL, 76 AND 50 ARE CLOSED DUE TO FLOODING WATER.
            REPORTED BY LAW ENFORCEMENT.

WD
Local storm report, Apr 23, 1:00 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      PINEVILLE               36.60N 94.38W
04/23/2004                   MCDONALD           MO   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS UNDER WATER ON THE ELK RIVER
            AND BIG SUGAR CREEK.  MANY OTHER LOW WATER BRIDGES UNDER
            WATER ACROSS COUNTY. REPORTED BY LAW ENFORCEMENT.

WD
Local storm report, Apr 23, 1:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 PM     FLOOD            ROCKAWAY BEACH          36.70N 93.17W
04/23/2004                   TANEY              MO   TRAINED SPOTTER

            BULL CREEK NEAR BANK FULL.  TWO FEET OF WATER FLOWING
            ACROSS COLUMBUS RD. BRIDGE.

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:10 PM CDTTornado WarningSGFChristian65 min
Apr 22, 7:14 PM CDTTornado WarningSGFStone31 min
Apr 22, 7:18 PM CDTSevere Thunderstorm WarningSGFBarry57 min
Apr 22, 7:29 PM CDTTornado WarningSGFTaney61 min
Apr 22, 7:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 22, 7:52 PM CDTTornado WarningSGFBarry, Stone53 min
Apr 22, 7:59 PM CDTTornado WarningSGFMcDonald61 min
Apr 22, 8:10 PM CDTTornado WarningSGFDouglas65 min
Apr 22, 8:12 PM CDTSevere Thunderstorm WarningSGFLawrence63 min
Apr 22, 8:25 PM CDTTornado WarningSGFOzark65 min
Apr 22, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
Apr 22, 9:26 PM CDTSevere Thunderstorm WarningSGFHowell79 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningSGFOzark46 min
Apr 22, 10:01 PM CDTSevere Thunderstorm WarningSGFSt. Clair29 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningSGFOregon55 min
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningSGFOregon59 min
Apr 23, 5:56 AM CDTSevere Thunderstorm WarningSGFMcDonald64 min
Apr 23, 6:28 AM CDTSevere Thunderstorm WarningSGFBarry62 min
Apr 23, 8:22 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald53 min
Apr 23, 10:32 AM CDTFlash Flood WarningSGFMcDonald3 hr
Apr 23, 10:55 AM CDTFlash Flood WarningSGFBarry3 hr
Apr 23, 3:35 PM CDTSevere Thunderstorm WarningSGFBarry, Newton55 min
Apr 23, 5:00 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
Apr 23, 5:24 PM CDTFlash Flood WarningSGFLawrence5 hr
Apr 23, 6:34 PM CDTSevere Thunderstorm WarningSGFLawrence41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.